Winter Storm, Wyoming Black Hills
- When
- January 21, 8:00 PM MST to January 22, 11:00 AM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A winter storm brought locally heavy upslope snowfall to the Wyoming Black Hills. Three to six inches of snow were reported, with the highest amounts over the Bear Lodge Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A winter storm brought locally heavy upslope snowfall to the Wyoming Black Hills. Three to six inches of snow were reported, with the highest amounts over the Bear Lodge Mountains. Gusty winds caused blowing snow and reduced visibilities to around a quarter mile in the Sundance area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 21, 7:36 PM MST, 24 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
736 PM MST SAT JAN 21 2012
.DISCUSSION...CURRENT SURFACE MAP SHOWS ELONGATED AREA OF LOW
PRESSURE ACROSS EASTERN MONTANA INTO NORTHEAST COLORADO. AREA OF
LIGHT RAIN/FREEZING RAIN SPREADING NORTHWARD EAST AND NORTH OF THE
BLACK HILLS. SURFACE TEMPERATURES ACROSS NORTHWEST SOUTH DAKOTA
REMAIN BELOW FREEZING. SEVERAL FORECAST CHALLENGES OVERNIGHT.
00Z KUNR/KBIS SOUNINGS AND 00Z RUC SOUNDINGS SUPPORT MAINLY
FREEZING RAIN THIS EVENING ACROSS NORTHWEST SOUTH DAKOTA. AS
STRONGER LIFT SPREADS ACROSS THIS AREA AROUND 06Z...SUFFICIENT
COOLING IN THE MID LEVELS WILL ALLOW FOR TRANSITION TO SNOW.
PRECIPITATION HAS BEEN A LITTLE SLOWER TO DEVELOP ACROSS NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA THIS EVENING. 00Z RUC/NAM
SHOW UPPER LEVEL DIVERGENCE INCREASING THROUGH 06Z WITH DECENT JET
COUPLING. 18Z NAM/GFS AND 00Z RUC STILL MAINTAIN HIGHEST SNOW
AMOUNTS ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA. 00Z NAM
COMING IN...AND SHIFTS HIGHER AMOUNTS INTO SOUTHWEST THROUGH
CENTRAL SOUTH DAKOTA. WILL NOT MAKE SIGNIFICANT CHANGES TO SNOW
AMOUNTS AT THIS TIME.
STRONG WINDS STILL ON TRACK FOR LATE TONIGHT AND SUNDAY. 00Z
NAM/00Z RUC STILL SHOWING 40-50KT BOUNDARY LAYER WINDS ACROSS THE
PLAINS OF WESTERN SOUTH DAKOTA. MOMENTUM TRANSFER ON FORECAST
SOUNDNIGS SUGGEST 55KT GUSTS POSSIBLE...ESPECIALLY FOR THE RAPID
CITY AREA.
OVERALL...CURRENT HEADLINES LOOK GOOD. SNOW WILL TAKE A LITTLE BIT
LONGER TO DEVELOP ACROSS THE BLACK HILLS...BUT WILL NOT ADJUST THE
TIMING OF THE WARNING AT THIS TIME.
&&
.AVIATION...00Z TAFS UPDATE
AREA OF -RA/-FZRA LIFTING NORTHWARD INTO NW SD. AS THIS AREA
WIDESPREAD SNOW EXPECTED TONIGHT ACROSS NORTHEAST WYOMING/NORTHERN
BLACK HILLS/NORTHWEST SOUTH DAKOTA. AS A COLD FRONT SWEEPS
THROUGH THE AREA TONIGHT...VERY STRONG NORTHWEST WINDS WILL OCCUR
ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS...WITH 50-55KT
GUSTS LIKELY AT KRAP. COMBINATION OF WIND AND SNOW WILL RESULT IN
WIDESPREAD IFR/LIFR VSBY. CONDITIONS WILL SLOWLY IMPROVE SUNDAY
MORNING.
PREV DISCUSSION... /ISSUED 330 PM MST SAT JAN 21 2012/
DISCUSSION...22Z SURFACE ANALYSIS SHOWS THE WARM FRONT CURRENTLY
EXTENDING FROM SOUTHEASTERN MONTANA TO NORTH OF THE BLACK
HILLS...THEN TOWARD SOUTHEASTERN SOUTH DAKOTA. TEMPERATURES TO THE
NORTH OF THE WARM FRONT ARE STILL IN THE MID 20S...WITH 40S AND
50S SOUTH OF THE FRONT. THE SFC LOW PRESSURE CENTER WILL DROP INTO
SOUTH CENTRAL SOUTH DAKOTA BY 12Z SUNDAY...FOLLOWED BY A COLD
FRONT AND GUSTY WINDS DUE TO THE TIGHT SURFACE PRESSURE GRADIENT.
FOR TONIGHT...A RELATIVELY STRONG UPPER TROUGH WILL CROSS THE AREA
TONIGHT WITH THE 700MB LOW PROGGED TO TRACK FROM JUST NORTH OF THE
BLACK HILLS EASTWARD TONIGHT. ISENTROPIC LIFT AND FRONTOGENESIS
SHOULD PLACE THE BAND OF HEAVIEST SNOW ACROSS CAMPBELL COUNTY IN
NORTHEASTERN WYOMING TO THE NORTHERN BLACK HILLS AND THEN
NORTHEASTWARD ACROSS NORTHWESTERN SOUTH DAKOTA WITH 3-5 INCHES OF
SNOW THROUGH THAT AREA. DUE TO UPSLOPE ENHANCEMENT HAVE PLACED 5 TO
8 INCH SNOW AMOUNTS IN THE FAVORED AREAS OF THE NORTHERN BLACK
HILLS. MODEL SOUNDINGS SHOW A VERY SHALLOW COLD LAYER OVER
NORTHWESTERN SOUTH DAKOTA WHICH WILL LEAD TO THE POSSIBILITY OF
SOME LIGHT FREEZING RAIN THERE TONIGHT. WINDS BEHIND THE COLD
FRONT ARE EXPECTED TO REACH HIGH WIND WARNING CRITERIA IN THE
RAPID CITY AREA AROUND 09Z. AFTER A SLIGHT LULL IN THE MORNING...WINDS
WILL INCREASE TO NEAR WARNING CRITERIA AGAIN ON SUNDAY ACROSS
NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA AS SUBSIDENCE TAKES
OVER. DUE TO THE STRONG WINDS COMBINED WITH THE EXPECTED SNOWFALL
AND MIXED PRECIP HAVE ISSUED A WINTER STORM WARNING OVER
NORTHWESTERN SOUTH DAKOTA. WINDS WILL BE SOMEWHAT LIGHTER OVER
NORTHEASTERN WYOMING SO A WINTER WEATHER ADVISORY SHOULD SUFFICE
THERE. MESO MODELS SHOW A DOWNSLOPE HOLE IN THE PRECIPITATION OVER
THE RAPID CITY AREA AND THE ADJACENT PLAINS SO HAVE DECIDED TO
ISSUED A HIGH WIND WARNING OVER THOSE AREAS WITH A MENTION OF SOME
SNOW AND BLOWING SNOW.
THE SNOW IS EXPECTED TO TAPER OFF FROM WEST TO EAST ON SUNDAY BUT
THE GUSTY WINDS AND AREAS OF BLOWING SNOW WILL CONTINUE THROUGH THE
DAY SO WILL KEEP THE HIGHLIGHTS GOING THROUGH SUNDAY.
DRY WEATHER ALONG WITH DECREASING WIND AND CLOUDS EXPECTED ON
SUNDAY NIGHT WITH LOWS IN THE TEENS.
AN AREA OF HIGH PRESSURE WILL MOVE EAST OF THE REGION ON MONDAY...
WITH MOSTLY SUNNY SKIES AND HIGHS MOSTLY IN THE 30S. CLOUDS WILL
INCREASE FROM THE WEST LATE IN THE DAY AND INTO MONDAY NIGHT AS A
WEAK DISTURBANCE CROSSES MT AND WY. WILL KEEP SLIGHT CHANCE FOR SNOW
MONDAY NIGHT INTO EARLY TUESDAY FOR NORTHEASTERN WY AND THE BLACK
HILLS.
EXTENDED...MILDER WEATHER WILL CONTINUE ACROSS THE AREA FOR THE
MIDDLE AND LATTER PART OF NEXT WEEK AS WESTERLY FLOW ALOFT REMAINS
OVER THE REGION. TEMPERATURES WILL GENERALLY REMAIN ABOVE AVERAGE
THROUGH THE PERIOD...WITH THE WARMEST DAYS EXPECTED TO BE WEDNESDAY
AND THURSDAY. A SERIES OF WEAK DISTURBANCES WILL PASS THROUGH THE
REGION DURING THIS TIME...BRINGING SOME CLOUDINESS...CHANCES FOR
SHOWERS...AND OCCASIONAL GUSTY WINDS...MAINLY TO WESTERN PORTIONS OF
THE AREA. TIMING OF THESE WAVES IS STILL RATHER UNCERTAIN IN THIS
FLOW...BUT HAVE KEPT SLIGHT CHANCES FOR WEDNESDAY AND THURSDAY INTO
THURSDAY NIGHT FOR NORTHERN AND WESTERN PORTIONS OF THE CWA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM MST SUNDAY FOR BUTTE-CENTRAL
BLACK HILLS-HARDING-NORTHERN BLACK HILLS-NORTHERN FOOT
HILLS-NORTHERN MEADE CO PLAINS-PERKINS-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WIND ADVISORY FROM 1 AM MST /2 AM CST/ TO 6 PM MST /7 PM CST/
SUNDAY FOR BENNETT-MELLETTE-TODD-TRIPP.
WINTER WEATHER ADVISORY FROM 1 AM TO 6 PM MST SUNDAY FOR HAAKON-
JACKSON-SHANNON.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 6 PM MST SUNDAY FOR
CUSTER CO PLAINS-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS-
RAPID CITY.
WINTER WEATHER ADVISORY UNTIL 6 PM MST SUNDAY FOR ZIEBACH.
WY...WINTER STORM WARNING UNTIL 6 PM MST SUNDAY FOR NORTHEASTERN
CROOK-WYOMING BLACK HILLS.
WINTER WEATHER ADVISORY UNTIL NOON MST SUNDAY FOR NORTHERN
CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON.
&&
SHORT TERM...07
LONG TERM....WFO UNR
AVIATION...07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 304 PM MST SAT JAN 21 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 304 PM MST (404 PM CST) SAT JAN 21 2012 ...WINTER STORM WARNING TONIGHT INTO SUNDAY FOR FAR NORTHEASTERN WYOMING...THE NORTHERN BLACK HILLS...THE SPEARFISH AND STURGIS FOOTHILLS...AND NORTHWESTERN SOUTH DAKOTA... ...WINTER WEATHER ADVISORY TONIGHT AND SUNDAY MORNING FOR THE REST OF NORTHEASTERN WYOMING... ...HIGH WIND WARNINGS AND WIND ADVISORIES LATE TONIGHT AND SUNDAY FOR MUCH OF THE SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT INTO SUNDAY. A MIX OF PRECIPITATION WILL DEVELOP ACROSS THE AREA THIS EVENING...CHANGING OVER TO ALL SNOW IN MOST AREAS BY LATE TONIGHT OR EARLY SUNDAY. A PERIOD OF LIGHT FREEZING RAIN IS POSSIBLE ACROSS NORTHWESTERN SOUTH DAKOTA...MAINLY DURING THE EVENING HOURS. LOW PRESSURE AND ACCOMPANYING COLD FRONT WILL CROSS THE AREA LATE TONIGHT. STRONG NORTHWESTERLY WINDS WILL DEVELOP BEHIND THE FRONT ACROSS THE PLAINS AND PERSIST INTO SUNDAY. AREAS OF BLOWING SNOW CAN BE EXPECTED WHERE SNOWFALL DEVELOPS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL LINGER INTO SUNDAY ACROSS MUCH OF WESTERN SOUTH DAKOTA... TAPERING OFF FROM WEST TO EAST DURING THE DAY. SNOWFALL TOTALS OF 2 TO 5 INCHES ARE EXPECTED ACROSS MUCH OF NORTHWESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING...WITH 5 TO 9 INCHES ACROSS THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS. AN AREA OF 2 TO 4 INCHES OF SNOWFALL IS ALSO EXPECTED ACROSS PORTIONS OF SHANNON... BENNETT...AND SOUTHERN JACKSON COUNTIES IN SOUTHWESTERN SOUTH DAKOTA SUNDAY MORNING. SNOWFALL AMOUNTS ELSEWHERE WILL GENERALLY BE LESS THAN 2 INCHES. STRONG NORTHWESTERLY WINDS WILL PERSIST ACROSS THE SOUTH DAKOTA PLAINS ON SUNDAY...PRODUCING AREAS OF BLOWING SNOW AND REDUCING VISIBILITIES TO NEAR A HALF MILE AT TIMES...ESPECIALLY ACROSS NORTHWESTERN SOUTH DAKOTA. WIND GUSTS TO OVER 50 MPH CAN BE EXPECTED ACROSS MUCH OF THE WESTERN SOUTH DAKOTA PLAINS DURING THE DAY. WINDS WILL TAPER OFF SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359929.